The FDA now places a warning in with each NSAID prescription: "Serious gastrointestinal toxicity such as bleeding, ulceration and perforation can occur at any time, with or without warning symptoms, in patients treated chronically with NSAID therapy."
"With or without warning symptoms." Because NSAIDs reduce pain, particularly at high doses, they also mask any warnings that anything is wrong.. "For many patients, the first indication they have an ulcer is a life threatening complication," wrote Dr Moncrieff.
Besides ulcers, other studies have shown that ibuprofen (sold over the counter in America because of its supposed safety record) can cause colitis, and indomethacin, naproxen and a sustained release preparation of ketoprofen may cause perforations of the colon. Commenting about this, J Hollingworth of Selly Oak Hospital in Birmingham, wrote in the British Medical Journal (5 January 1991) that because these drugs decrease the mucosal prostaglandins, they may "compromise intestinal integrity" resulting in an increased susceptibility to toxins passing through a recipe for conditions like colitis.
NSAIDs can also cause blurred or diminished vision, Parkinson's Disease, hair and fingernail loss, and also damage the liver and kidneys. Doctors from Beth Israel and Harvard Medical School and elsewhere reported seven cases of "significant hepatitis" and one death from using diclofenac sodium, a recently released NSAID, marketed as Voltaren. Symptoms developed within several weeks of starting the drug. One patient died despite early withdrawal from the drug. The study published in the Journal of American Medical Association (28 November 1990) cautioned that it isn't known whether this drug is any more likely to cause these problems than any of the others.
This study prompted an editorial cautioning women over 50 being treated for arthritis and possibility receiving other medications as being most at risk.
"We would be well advised," noted the editorial, "to monitor liver functions. . . .carefully and serially in any patient undergoing long term NSAID therapy."
Interestingly, the Department of Internal Medicine at the University of Heidelberg in West Germany noted in the Lancet (2 June 1990) that arthritis patients have had false positive results in tests for hepatitis, possibly indicating the effect of NSAIDs on the liver.
In 1986, the Food and Drug Administration took phenyl butazone and oxyphenbutazone off the American market after they were found to have caused numerous deaths, and to have severe effects on bone marrow and to kill off white blood cells.
Medicine has responded to the dangers of NSAIDs by giving arthritis patients another, anti ulcer drug. Drugs that have been used include the so called H2 antagonists and now a drug called misoprostol, which has been shown in tests to prevent gastric and duodenal ulcers and is now all the medical rage. However, at least one doctor wrote to the Lancet (20 April 1991)to say that a patient on ketoprofen and misoprostol ended up having a severe haemorrhage without warning, the result of a bleeding duodenal ulcer.
The authors of the letter, from the Rheumatology Service and Centre for Pharmacovigilance, CHR Pellegrin Universite de Bordeaux II, France, wrote: "Clinicians should be aware that patients may experience NSAID associated upper gastrointestinal ulcer and bleeding while receiving full dose misoprostol treatment. This drug decreases, but does not completely suppress, the risk of NSAID induced gastric mucosal damage. Furthermore, it is not known whether misoprostol is effective in preventing duodenal ulcer formation in NSAID treated patients."